Study Title:

A novel model for NSAID induced gastroenteropathy in rats.

Study Abstract

INTRODUCTION:
Progress in management of Nonsteroidal anti-inflammatory drug (NSAID) induced gastrointestinal toxicity requires the availability of appropriate experimental animal models that are as close to humans as feasible. Our objective was to develop a rat model for NSAID-induced gastroenteropathy and also to simulate the common clinical scenario of co-administration of NSAID and proton pump inhibitor (PPI) to explore if PPI contribute to exacerbation of NSAID-enteropathy.
METHODS:
Rats were treated twice daily with pantoprazole sodium (PTZ; 10mg/kg peroral) or vehicle for a total of 10days. In some experiments, Diclofenac sodium (DCF; 9mg/kg) or vehicle was administered orally twice daily for the final 5days of PTZ/vehicle administration. After the last dose on 9th day, rats in all the groups were fasted but water was provided ad libitum. 12h after the last dose on 10th day, rats in all the groups were euthanized and their gastrointestinal tracts were assessed for haemorrhagic lesions, lipid peroxidation, intestinal permeability and gastrointestinal luminal pH alterations. Changes in haemoglobin, haematocrit and serum levels of albumin, total protein, ALT and bilirubin were calculated.
RESULTS:
The macroscopic and histological evidence suggested that administration of DCF resulted in significant gastroenteropathic damage and co-administration of PTZ resulted in significant exacerbation of NSAID enteropathy, while attenuation of NSAID induced gastropathy was observed. Our results were further supported by the significant decrease in haemoglobin and haematocrit levels and serum levels of albumin and total proteins, an increase in oxidative stress and intestinal permeability with the use of DCF either alone or in combination with PTZ.
CONCLUSIONS:
This model was developed to simulate the human clinical situation during NSAID therapy and indeed the present DCF regimen caused both gastric and small bowel alterations, such as multiple erosive lesions, together with a decrease in haemoglobin, haematocrit, serum albumin, serum total protein levels and IP alteration, known to occur in patients receiving NSAIDs. Additionally, this paper provides yet another evidence for PPI induced exacerbation of NSAID enteropathy.

Study Information

J Pharmacol Toxicol Methods. 2016 Mar-Apr;78:66-75. doi: 10.1016/j.vascn.2015.11.008. Epub 2015 Dec 2.

Full Study

https://www.ncbi.nlm.nih.gov/pubmed/26655077